#WiseWordsWednesday: Do medications affect nutrition?

Some medications can affect the way our nutrients are absorbed from the stomach.  One class of medications known to have this effect are called proton pump inhibitors (PPIs).  These medications lower stomach acid production and are commonly taken with anti-inflammatory medications to reduce stomach irritation.  Many people use these medications to reduce reflux of acid which causes heartburn.

The issue with lowering stomach acid is that some nutrients require acid for absorption.  In the presence of low acid, magnesium, vitamin B12, and iron are all poorly absorbed.  This can have many effects such as low energy, restless legs, and leg cramps.  Our pharmacists can help suggest the best types of supplements to restore these levels.  Whenever possible, supplements that can be dissolved on or under the tongue are preferred over those that must be swallowed, as it allows for direct absorption into the blood stream instead of requiring absorption through the stomach.


 

Carolyn Whiskin is the Pharmacy Manager for Charlton Health.  Carolyn specializes in the treatment of autoimmune diseases,pharmaceutical compounding, women’s health, pain and smoking cessation. Carolyn has won provincial and national awards for her commitment to patient care and public service.

This entry was posted in The Charlton Center. Bookmark the permalink.

Comments are closed.